North Dakota, 2021

Blizzard and Heavy Snow in North Dakota, December 26 to 27, 2021

December 26 to 27, 2021 · NWS BIS · 33 events in 25 counties and zones

Two rounds of snow passed over the region, with the first one affiliated with a warm front lifting through the area. Some locations then had a brief pause in snowfall, until the second round of snow affiliated with a surface low shifting from Wyoming into the Dakotas moved in.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Two rounds of snow passed over the region, with the first one affiliated with a warm front lifting through the area. Some locations then had a brief pause in snowfall, until the second round of snow affiliated with a surface low shifting from Wyoming into the Dakotas moved in. The combination of both these systems resulted in heavy snow over central and portions of western North Dakota. The heaviest reported snowfall of 18 inches occurred at Jamestown in Stutsman County. During the early morning of the 27th, blizzard conditions then developed over the James River Valley as strong winds increased. Conditions improved by the late afternoon of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 26, 8:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 26, 8:55 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
855 AM CST Sun Dec 26 2021

.UPDATE...
Issued at 852 AM CST Sun Dec 26 2021

The forecast looks to be on track. Did go ahead and add some
likely PoPs across the south as radar returns and webcams would
suggest snow has started to fall across portions of the far
southwest and far south central. Otherwise, just blended in the
latest observations to the forecast.

UPDATE Issued at 645 AM CST Sun Dec 26 2021

The only significant change was to add some flurries this morning
before better snow chances begin. Otherwise no significant changes
to the going forecast.

&&

.SHORT TERM...(Today through Monday
Issued at 406 AM CST Sun Dec 26 2021

Main forecast issue in the short term period will be Winter
Weather highlights today through Monday.

Current guidance has not wavered much from yesterday. All
indications point to an upgrade of the Winter Storm Watch to a
Winter Storm Warning. At this time see no need to fret over
whether or not we should add/remove a county. Will keep Warning
area the same as the watch, with a Winter Weather Advisory for
points west. The question is how far west to go with the Advisory.
Snowfall amounts drop off over southwest ND, but given the snow
that fell Christmas Eve through Christmas morning, the small
potential of some mixed precip today, and blowing snow potential
tonight through Sunday morning, will go ahead and include the far
southwest. This area can always be dropped later if thing don't
materialize, or dropped early on Monday.

As far as snowfall potential. The NBM 4.1 probability of 6 inches
of snow in 24 hours, ending at 18Z Monday is well above 70 percent
over most of the north central into the northern James River
Valley, with the 60 percent contour touching all of the counties
currently in the Watch, except Mcintosh. Our NBM guidance is
depicting 8-10 inch totals from Renville and Ward, southeast
through Wells, Foster and northeast Stutsman. The 6 inch contour
includes all of the western counties of the Watch, including much
of Burleigh county, although southeast Burleigh county, including
Bismarck, as well as Mandan in Morton county is within the 4-6
inch contour. Snowfall tapers to only 1-2 inches over the far
southwest portion of the state. There are some uncertainties in
snowfall amounts, especially along the southwest portion of the
warning. There is quite a large difference between the GEFS and
ECMWF ensemble mean snow probabilities with the GEFS favoring
higher amounts over the southeast portion of the forecast area,
even as far back west as Bismarck. The latest 26 DEC 00 UTC GEFS
plumes over western and central ND are still not showing much
sign of significant clustering around a specific value. If
anything at BIS there may be some slight clustering around the
mean which is around 0.40 which is near our given NBM qpf. Given
the continued uncertainty and potential for higher qpf amounts
back farther west, and probably most importantly the fresh snow
and wind potential, even if we do not meet warning criteria as far
as amounts, the warning seems justified, especially given the
potential for post Christmas Holiday travel.

Today southeast winds will increase ahead of the developing
surface low and with fresh snow on the ground from Christmas day,
we should see some patchy blowing snow spread from southwest into
central ND as the stronger gradient works eastward. This
afternoon into early evening could be a troublesome timeframe as
the first wave of snow really gets going as the over central ND
with strong synoptic scale and FG forcing combine, while the
strong southeasterly winds are still howling. The blowing snow
model indicates a large area of central ND with definite 1/2mi
visibility in snow and blowing snow, with some areas of a quarter
mile vsby. Winds do drop off tonight as the surface low ejects
into the central plains. Winds then pick up again late tonight in
the southwest, and on Monday across the rest of the forecast area
as the surface low lifts northward through southeast North Dakota
and northern Minnesota. Snow will taper off from southwest to
northeast after midnight tonight, lingering over the Turtle
Mountains through Monday morning. However winds will still be
strong, especially early Monday and depending on the amount of
snow, significant blowing and drifting may continue through much
of the day. We did extend the Winter Storm Warning through the day
Monday as we don't think impacts will have lessened enough,
especially over eastern portions of the warning, by 18Z. This will
give the day shift more time to assess things Monday morning, and
they can always cancel things early if conditions warrant.

.LONG TERM...(Monday night through Saturday)
Issued at 406 AM CST Sun Dec 26 2021

Once the snow moves out on Monday, the main forecast concern
through the long term period will be wind chill highlight.

Models remain consistent in bringing another wave through the
northern plains and spreading light snow across mainly southern
and eastern portions of the forecast area Monday night through
Tuesday. The latest NBM guidance is consistent from the previous
run, shifting things only slightly farther southeast, with snow
amounts a little higher over the James River Valley. Snow amounts
area generally 1-2 inches over the James River Valley into the far
south central, east of the Missouri, with a half inch to an inch
of snow over the far southwest and far south central west of the
Missouri.

The main concern through the long term period will be wind chills.
Expect that there will wind chill advisories beginning late tonight
and continuing through the extended period for some areas. Wind
Chill Warnings will be needed at times across the north Monday
night through Wednesday, there is a brief break during the
Thursday-Friday timeframe when the southern half of the forecast
area may not need an advisory, but then it looks like another re-
enforcing shot of Arctic Air right in time for the New Years
Holiday.

Wind chills will be flirting with 50 below readings at times
across the north, while actual morning lows Tuesday through
Thursday are already well below 20 below even around 30 below
Wednesday morning across the north, and these tend to be get
colder as we get closer. Of course, with an Arctic airmass you can
always get a layer of stratus that throws a wrench into your
temperature forecast. Needless to say, especially after a fresh
blanket of snow, this week will certainly be very cold and we will
be ramping up our cold weather messaging.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 645 AM CST Sun Dec 26 2021

MVFR to IFR ceilings and visibilities today in low stratus with
snow beginning southwest and spreading north and east. Conditions
deteriorate this afternoon and tonight with widespread snow and
blowing snow this afternoon, then mainly snow tonight as winds
abate briefly. Early monday morning snow ends from southwest to
northeast but increasing winds will produce areas of blowing and
drifting snow.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST /11 AM MST/ Monday for
NDZ001-009-017>020-031>034-040>046.

Winter Storm Warning from noon today to 6 PM CST Monday for
NDZ002>005-010>013-021>023-025-035>037-047-048-050-051.

Wind Chill Advisory until noon CST today for NDZ001>003-009>011.

&&

UPDATE...ZH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Dec 26, 9:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
900 AM CST Sun Dec 26 2021

NDZ004-005-012-013-021>023-025-035>037-047-048-050-051-271500-
Bottineau-Rolette-McHenry-Pierce-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
900 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect this afternoon through Monday
afternoon. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning is in effect through Monday afternoon. See
www.weather.gov/bis for details.

Dangerous to life threatening wind chills are expected Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ017>020-031>034-040>046-271500-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
900 AM CST Sun Dec 26 2021 /800 AM MST Sun Dec 26 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect this morning through Monday
morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect through Monday morning.
See www.weather.gov/bis for details.

Dangerous to life threatening wind chills are expected Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ002-003-010-011-271500-
Burke-Renville-Mountrail-Ward-
900 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Chill Advisory is in effect this morning. See
www.weather.gov/bis for details.

A Winter Storm Warning is in effect this afternoon through Monday
afternoon. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning is in effect through Monday afternoon. See
www.weather.gov/bis for details.

Dangerous to life threatening wind chills are expected Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ001-009-271500-
Divide-Williams-
900 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Today and Tonight

A Wind Chill Advisory is in effect this morning. See
www.weather.gov/bis for details.

A Winter Weather Advisory is in effect this morning through Monday
morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect through Monday morning.
See www.weather.gov/bis for details.

Dangerous to life threatening wind chills are expected Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

ZH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy snow, 8 blizzard. Local standard time, as filed.

Heavy Snow, Burleigh

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Bismarck received 11 inches of snow.

Heavy Snow, McLean

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
McLean forecast zone
Reported by
Public

Underwood received ten inches of snow.

Heavy Snow, Mountrail

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Mountrail forecast zone
Reported by
Public
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Locations near Stanley received eight inches of snow.

Heavy Snow, Renville

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Renville forecast zone
Reported by
Public
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Sherwood received 11 inches of snow.

Heavy Snow, Ward

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Ward forecast zone
Reported by
Public

Minot received 14 inches of snow.

Heavy Snow, Sheridan

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

McClusky received ten inches of snow.

Heavy Snow, Wells

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
Wells forecast zone
Reported by
Public
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Fessenden received 12 inches of snow.

Heavy Snow, Stutsman

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Jamestown received 18 inches of snow.

Heavy Snow, La Moure

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
La Moure forecast zone
Reported by
CoCoRaHS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Locations near Kulm received 17 inches of snow.

Heavy Snow, Dickey

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
Dickey forecast zone
Reported by
CoCoRaHS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Locations near Ellendale received ten inches of snow.

Heavy Snow, Foster

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Locations near Carrington received 13 inches of snow.

Heavy Snow, Logan

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Napoleon received 11 inches of snow.

Heavy Snow, Morton

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Morton forecast zone
Reported by
COOP Observer

Mandan received eight inches of snow.

Heavy Snow, Mercer

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Mercer forecast zone
Reported by
Public
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Mercer County received an estimated ten inches of snow.

Heavy Snow, Oliver

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Oliver forecast zone
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Oliver County received an estimated ten inches of snow.

Heavy Snow, Grant

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Grant County received an estimated eight inches of snow.

Heavy Snow, Sioux

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Sioux forecast zone
Reported by
Public

Sioux County received an estimated eight inches of snow.

Heavy Snow, Emmons

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Emmons forecast zone
Reported by
Public
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Emmons County received an estimated ten inches of snow.

Heavy Snow, Burke

When
December 26, 12:00 PM CST to December 27, 10:00 AM CST
Where
Burke forecast zone
Reported by
Public
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Burke County received an estimated eight inches of snow.

Heavy Snow, Kidder

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
Kidder forecast zone
Reported by
Public
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Kidder County received an estimated 12 inches of snow.

Heavy Snow, McIntosh

When
December 26, 12:00 PM CST to December 27, 5:00 AM CST
Where
McIntosh forecast zone
Reported by
Public
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

McIntosh County received an estimated 12 inches of snow.

Heavy Snow, McHenry

When
December 26, 2:00 PM CST to December 27, 10:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Locations near Velva received 11 inches of snow.

Heavy Snow, Bottineau

When
December 26, 2:00 PM CST to December 27, 10:00 AM CST
Where
Bottineau forecast zone
Reported by
CoCoRaHS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Westhope received ten inches of snow.

Heavy Snow, Rolette

When
December 26, 2:00 PM CST to December 27, 10:00 AM CST
Where
Rolette forecast zone
Reported by
Public
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Locations near St. John received 12 inches of snow.

Heavy Snow, Pierce

When
December 26, 2:00 PM CST to December 27, 10:00 AM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Locations west of Rugby received nine inches of snow.

Blizzard, Wells

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Wells forecast zone
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, Foster

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Foster forecast zone
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, Stutsman

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Stutsman forecast zone
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, Kidder

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Kidder forecast zone
Reported by
ASOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, Logan

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, La Moure

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
La Moure forecast zone
Reported by
ASOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, McIntosh

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
McIntosh forecast zone
Reported by
AWOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

Blizzard, Dickey

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Occasional falling snow along with fresh snow on the ground combined with strong winds to produce a blizzard.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998835, 998838, 998842, 998845, 998846, 998847, 998882, 998892, 998893, 998894, 998895, 998896, 998898, 999032, 999033, 999035, 999036, 999037, 999039, 999040, 999041, 998858, 998859, 998860, 998863, 999044, 999045, 999051, 999052, 999053, 999054, 999055, 999056.